Florida, 2022Hail in Florida, January 10, 2022
January 10, 2022 · NWS MLB · 4 events in 1 county or zone
Scattered thunderstorms moved from interior south-central Florida to the Treasure Coast. One storm became severe as it moved into Saint Lucie County, where it produced ping pong to two inch hail that resulted in damage to numerous vehicles.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved from interior south-central Florida to the Treasure Coast. One storm became severe as it moved into Saint Lucie County, where it produced ping pong to two inch hail that resulted in damage to numerous vehicles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jan 10, 3:12 PM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Jan 10, 3:12 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
312 PM EST Mon Jan 10 2022
.DISCUSSION...
Tonight and Tuesday...The cold front and ascd pcpn will have
largely cleared the area by 7 PM. The forecast will feature a
remnant chc of showers mainly for the Treasure Coast and marine
areas tonight as there's some indication the front will begin to
slow over S FL late. Gusty winds will persist well into tonight
along the coast and beaches as winds veer to N to even NNE rather
quickly with onset of the post-frontal wind surge.
The airmass will become noticeably cooler overnight, especially
north of metro Orlando where lows in the U40s to L50s are
projected by daybreak. Elsewhere expect M50s to L60s as one
progresses southward. Tue, expect a cool and cloudy start with
temps slow to rise during the day due to clouds and onshore wind
conditions. Breezy NE flow wl keep highs confined around 70 to 74
degrees with a small chc of sprinkles or light showers for the
Treasure Coast area through the morning. Some improvement in cloud
cover is expected well inland by mid-afternoon.
Wednesday-Thursday...(Modified Previous Discussion) In an about-
face, troughing across the eastern CONUS will send shortwave energy
across the Deep South to include the FL peninsula during this
period. This will help induce cyclogenesis over the eastern Gulf
late in the day with a wave of low pressure riding across the
southern peninsula Wed overnight thru Thu morning. The GFS remains
further north and stronger with this wave than the ECMWF, so
confidence remains low at present. GFS continues to be very
enthusiastic with precip chances, so extended 20 to 30 percent PoP
inland a bit and introduced 40 along the Treasure Coast. Onshore
winds (NE/ENE) will continue during the day into the evening but
will be lighter than the previous day.
Thursday Night-Early Next Week...A troughy pattern looks to continue
into early next week, with periods of weak riding or zonal flow in
between troughs. After the mid to upper level trough pulls eastward
into the Atlantic early on Friday, weak ridging develops over the
eastern US through Saturday afternoon. Then, another trough looks to
pass through the local area on Sunday. Zonal flow looks to briefly
develop into Monday, with yet another trough hot on its heels.
Overall, little to no shower chances expected, with the exception of
the frontal passage Saturday night into Sunday. However, PoPs are
expected to remain around 20-30% or less. SW/W winds ahead of each
trough will veer northerly as they pass through, though should
remain around 10-15mph or less. Near to slightly below normal
temperatures through the period, with highs struggling to reach 70
several of the days. Much cooler low temperatures as well, with
temperatures in the lower 40s possible.
&&
.AVIATION...
Pcpn chances rather early in the period, with interruptions in
cig and vsby briefly MVFR-IFR through time of frontal passage
locally FM 10/19Z-11/01Z. Becoming VFR with any cigs AOA FL 040
aft 11/02Z. Lingering coastal clouds will potentially affect sites
from MLB-VRB through tonight with cigs NR FL035-045 through early
Tue. Prevailing VFR conds Tue with NE breezes along the coast
apchg 20-25 kts.
&&
.MARINE...
Tonight and Tuesday...With the northerly post-frontal surge,
advisory conditions will spread rather quickly south across the
waters this evening. The Small Craft Advisory for all the local
waters has been expanded to begin at 4 PM south to Jupiter Inlet.
Seas are expected to become fully arisen during Tue with 6 to 9
ft seas likely over the open waters under a continuing advisory
areawide.
Wednesday-Friday...(Modified Previous Discussion) Post-frontal
conditions on Tue with hazardous boating conditions across all
marine legs with strong/gusty NERLY winds and building seas.
Medium range models in disagreement with scenario of low pressure
developing across the eastern Gulf late Wed, then moving over the
central/southern peninsula Wed overnight/early Thu. Winds may
relax a bit on Wed-Wed night, but may strengthen, once again, Thu-
Thu night behind the latest system. Seas also gradually relax
Wed- Wed night into early Thu, but may build back up to
poor/hazardous levels. Low confidence here late in period due to
lack of model continuity with mid-week storm system. Northerly
winds easing through the day on Friday. However, seas will be slow
to subside, remaining up to 7ft in the Gulf Stream.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 50 68 54 70 / 10 0 10 10
MCO 56 72 56 73 / 10 0 10 10
MLB 62 72 58 72 / 20 10 10 20
VRB 64 73 59 75 / 40 10 20 20
LEE 50 71 52 72 / 0 0 0 10
SFB 53 71 56 72 / 10 0 10 10
ORL 55 72 56 73 / 10 0 10 10
FPR 64 73 58 73 / 40 10 20 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 4 AM EST Wednesday for Flagler Beach
to Volusia-Brevard County Line 0-20 nm-Sebastian Inlet to
Jupiter Inlet 0-20 nm-Volusia-Brevard County Line to
Sebastian Inlet 0-20 nm.
Small Craft Advisory until 10 AM EST Wednesday for Flagler Beach
to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
Sebastian Inlet 20-60 nm.
&&
SHORT TERM...Pendergrast
LONG TERM....Leahy/Haley
AVIATION...PendergrastHazardous weather outlook, Jan 10, 10:30 AM EST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1030 AM EST Mon Jan 10 2022
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-102300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1030 AM EST Mon Jan 10 2022
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Isolated lightning storms will be possible this afternoon in
association with a cold front moving south across central Florida
this afternoon. The main threat for any storms which develop will
be occasional cloud to ground lightning strikes, wind gusts up to
around 35 mph, locally heavy downpours, and small hail. Storm
motion will be from west to east at around 20 to 25 mph.
.RIP CURRENT IMPACT...
A Moderate threat for dangerous rip currents continues at all the
central Florida Atlantic beaches. Remember to swim only within
sight of a lifeguard, and never enter the surf alone.
.MARINE THUNDERSTORM GUST IMPACT...
Isolated lightning storms will expand southward through the
afternoon and early evening. Some of these storms will be capable
of producing occasional cloud to water lightning, along with wind
gusts up to 35 knots over inland lakes, as well as the Atlantic
waters of central Florida.
.WIND AND SEA IMPACT...
North winds will increase to 20-25 knots behind a strong cold
front late today, and build seas 6 to 9 feet overnight. A small
craft advisory will be in effect for the Atlantic waters north of
Sebastian Inlet at 4 PM, and will expand to all waters overnight.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Increasing winds and building seas will produce poor to hazardous
boating conditions for much of the upcoming week.
A moderate risk for life-threatening rip currents along with rough
surf conditions will continue early this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today and tonight.
MW/JP
In the hours before
Local storm report, Jan 10, 3:22 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
322 PM EST MON JAN 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM MARINE TSTM WIND 25 ENE PORT CANAVERAL 28.51N 80.18W
01/10/2022 M50 MPH AMZ572 FL BUOY
BUOY 41009 MEASURES WIND GUST OF 43KT/50MPH FROM NW
&&
JRSSpecial weather statement, Jan 10, 3:37 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Melbourne FL
337 PM EST Mon Jan 10 2022
FLZ047-053-102115-
Southern Brevard County FL-Osceola FL-
337 PM EST Mon Jan 10 2022
...A strong thunderstorm will impact portions of southern Osceola
County through 415 PM EST...
At 336 PM EST, Doppler radar was tracking a strong thunderstorm near
Lake Kissimmee, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Kissimmee, Lake Marian, Kenansville and Forever Florida.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2812 8130 2800 8081 2774 8092 2792 8131
2793 8132 2793 8134 2794 8135 2794 8134
2795 8134 2795 8135 2796 8135 2797 8137
TIME...MOT...LOC 2036Z 291DEG 22KT 2801 8126
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HaleySpecial weather statement, Jan 10, 4:40 PM EST, 1 hour before
Special Weather Statement
National Weather Service Melbourne FL
440 PM EST Mon Jan 10 2022
FLZ053-054-058-102230-
Okeechobee FL-Osceola FL-Indian River FL-
440 PM EST Mon Jan 10 2022
...A strong thunderstorm will impact portions of northeastern
Okeechobee, southwestern Indian River and southern Osceola Counties
through 530 PM EST...
At 439 PM EST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Kissimmee Prairie Preserve, or 12 miles south of
Kenansville, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blue Cypress Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2756 8065 2756 8068 2752 8068 2759 8106
2776 8103 2776 8061
TIME...MOT...LOC 2139Z 280DEG 21KT 2769 8098
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HaleySpecial weather statement, Jan 10, 5:13 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Melbourne FL
513 PM EST Mon Jan 10 2022
FLZ054-058-059-102300-
St. Lucie FL-Okeechobee FL-Indian River FL-
513 PM EST Mon Jan 10 2022
...Strong thunderstorms will impact portions of northern St. Lucie,
east central Okeechobee and Indian River Counties through 600 PM
EST...
At 512 PM EST, Doppler radar was tracking strong thunderstorms 9
miles southwest of Pointe West, or 12 miles southwest of Vero Beach
South, moving east at 5 mph. Other strong storms will move east
across Indian River County.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Pierce, Sebastian, Vero Beach, Fellsmere and Indian River
Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2737 8028 2749 8081 2781 8062 2780 8038
2753 8026
TIME...MOT...LOC 2212Z 274DEG 6KT 2752 8058
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HaleyHail, St. Lucie
- When
- January 10, 5:40 PM EST
- Where
- St. Lucie County, 7 mi SW of Ft Pierce Nelson Arp
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 27.370, -80.490
Numerous reports received from the public of ping pong to golf ball sized hail along State Road 70 near the Saint Lucie Fairgrounds. This hail resulted in significant damage to many vehicles in the area, including broken wind shields, windows, and mirrors.
Hail, St. Lucie
- When
- January 10, 5:40 PM EST
- Where
- St. Lucie County, 3.7 mi SW of Ft Pierce Nelson Arp
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.410, -80.460
A trained spotter reported quarter-sized hail.
Hail, St. Lucie
- When
- January 10, 5:45 PM EST
- Where
- St. Lucie County, 6.32 mi SSW of Ft Pierce Nelson Arp
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 27.370, -80.470
Several reports received from the public show hail up to two inches in diameter fell west of Fort Pierce, near the Saint Lucie Fairgrounds, intersection of State Road 70, Midway Road, and Shinn Road.
Hail, St. Lucie
- When
- January 10, 5:55 PM EST
- Where
- St. Lucie County, 7.04 mi WSW of White City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 27.320, -80.430
The public reported hail between nickel and quarter size near the PGA Village in Saint Lucie West.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Montana, January 10 to 11, 202266 kt wind · 12 events
- Extreme Cold in Minnesota, January 10, 20229 events
- Cold in Wisconsin, January 10, 20225 events
- Dense Fog in California, January 10 to 11, 20225 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 10, 20222 events
- Winter Storm in New York, January 10 to 11, 20221 event
- Winter Storm in Michigan, January 10, 20221 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, January 10, 20221 event
- Waterspout in Gulf of Mexico, January 10, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995916, 995917, 995918, 995920.